Colorado, 2002

Flood in Colorado, September 7, 2002

September 7, 2002 · NWS GJT · 1 event in 1 county or zone

Rainfall produced runoff and caused rockslides across Highway 133 at mile marker 25 near Paonia Reservoir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rainfall produced runoff and caused rockslides across Highway 133 at mile marker 25 near Paonia Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 3:25 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 7, 3:25 PM MST, 6 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002

GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.

NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC

EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS.  DJN.83

.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
    AND SOUTHWEST COLORADO.

In the hours before

Special weather statement, Sep 7, 6:15 PM MST, 3 hours 35 minutes before
COZ006-017-019>021-UTZ022-025-027>029-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT SAT SEP 7 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR EXTREME EASTERN UTAH...
...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9:00 PM MDT FOR
PORTIONS OF SOUTHWEST COLORADO...

THE SEVERE THUNDERSTORMS THAT MOVED THROUGH SOUTHEAST UTAH HAVE MOVED
INTO WESTERN COLORADO. IN EASTERN UTAH...GRAND AND SAN JUAN COUNTIES
HAVE BEEN REMOVED FROM THE WATCH AREA.

IN SOUTHWEST COLORADO...THE SEVERE THUNDERSTORM WATCH CONTINUES
UNTIL 9:00 PM MDT...FOR WESTERN MESA...MONTROSE...DOLORES...
SAN MIGUEL...AND MONTEZUMA COUNTIES.

CUOCO
Local storm report, Sep 7, 6:41 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
741 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    VICINITY BATTLEMENT MESA  CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR/EH
Local storm report, Sep 7, 8:20 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
920 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MEEKER                    CO   58 MPH TSTM WIND GUST
09/07/02   RIO BLANCO

0800 PM    25 E GRAND JUNCTION       CO   FLASH FLOODS
09/07/02   MESA                           INTERSTATE 70 (MM58)
                                          EASTBOUND ONE LANE CLOSED
                                          DUE TO MUDFLOWREPORTED BY
                                          LAW ENFORCEMENT

0800 PM    OLATHE                    CO   TSTM WIND GUST
09/07/02   MONTROSE                       GREENHOUSE DESTROYED BY
                                          THUNDERSTORM WIND GUST OF
                                          UNKNOWN SPEED

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    BATTLEMENT MESA           CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

0819 PM    1 N HOTCHKISS             CO   69 MPH TSTM WIND GUST
09/07/02   DELTA

0822 PM    3 E RIFLE                 CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR
Local storm report, Sep 7, 8:24 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
924 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MEEKER                    CO   58 MPH TSTM WIND GUST
09/07/02   RIO BLANCO

0800 PM    25 E GRAND JUNCTION       CO   FLASH FLOODS
09/07/02   MESA                           INTERSTATE 70 (MM58)
                                          EASTBOUND ONE LANE CLOSED
                                          DUE TO MUDFLOWREPORTED BY
                                          LAW ENFORCEMENT

0800 PM    OLATHE                    CO   TSTM WIND GUST
09/07/02   MONTROSE                       GREENHOUSE DESTROYED BY
                                          THUNDERSTORM WIND GUST OF
                                          UNKNOWN SPEED

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    BATTLEMENT MESA           CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

0819 PM    1 N HOTCHKISS             CO   69 MPH TSTM WIND GUST
09/07/02   DELTA

0822 PM    3 E RIFLE                 CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gunnison

When
September 7, 9:50 PM MST to 10:45 PM MST
Where
Gunnison County, 11 mi SW of Marble
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -107.032 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320846.